Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 46, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Mar 2, 2023, 3:24 PM CST for Pittsburg County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2023, 3:24 PM CST (21:24 UTC)
- Expired
- Mar 2, 2023, 4:15 PM CST
- In force
- 51 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pittsburg County, OK
The radar
The Norman radar (KTLX), 125 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 2:58 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
076
WUUS54 KTSA 022124
SVRTSA
OKC121-022215-
/O.NEW.KTSA.SV.W.0046.230302T2124Z-230302T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
324 PM CST Thu Mar 2 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northwestern Pittsburg County in southeastern Oklahoma...
* Until 415 PM CST.
* At 324 PM CST, a severe thunderstorm was located 7 miles southwest
of Ashland, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Mcalester... Krebs...
Savanna... Ashland...
Mcalester Regional Airport... Haywood...
Scipio... Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.
&&
LAT...LON 3502 9609 3512 9602 3512 9601 3515 9600
3514 9591 3516 9588 3518 9587 3504 9556
3468 9603 3468 9609
TIME...MOT...LOC 2124Z 220DEG 44KT 3472 9619
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
691
WWUS54 KTSA 022150
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
350 PM CST Thu Mar 2 2023
OKC121-022215-
/O.CON.KTSA.SV.W.0046.000000T0000Z-230302T2215Z/
Pittsburg OK-
350 PM CST Thu Mar 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR NORTHWESTERN PITTSBURG COUNTY...
At 350 PM CST, a severe thunderstorm was located 3 miles northeast of
Haywood, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Mcalester... Krebs...
Savanna... Ashland...
Mcalester Regional Airport... Haywood...
Scipio... Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.
&&
LAT...LON 3502 9609 3516 9588 3518 9587 3504 9556
3478 9590 3472 9609
TIME...MOT...LOC 2150Z 226DEG 43KT 3491 9590
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$893
WWUS54 KTSA 022203
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
403 PM CST Thu Mar 2 2023
OKC121-022215-
/O.CON.KTSA.SV.W.0046.000000T0000Z-230302T2215Z/
Pittsburg OK-
403 PM CST Thu Mar 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR NORTHWESTERN PITTSBURG COUNTY...
At 403 PM CST, a severe thunderstorm was located 7 miles north of
Mcalester, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Mcalester... Krebs...
Haywood... Scipio...
Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.
&&
LAT...LON 3502 9609 3516 9588 3518 9587 3504 9556
3491 9573 3478 9609
TIME...MOT...LOC 2203Z 220DEG 44KT 3504 9577
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 1:48 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 2, 1:48 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
148 PM CST Thu Mar 2 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 148 PM CST Thu Mar 2 2023
Elevated thunderstorms have already exited northwest Arkansas early
this afternoon and the storms across northeast Oklahoma will exit
to the north-northeast shortly. A few of these storms became severe,
producing up to golfball size hail.
Now our attention turns to the southern portion of the forecast
area and the potential for severe storms later this afternoon
and evening. This activity is expected to be mostly surface based
and have the potential for all modes of severe weather. A warm front
stretches across southeast Oklahoma, from just north of KMLC down into
southwest Arkansas with a cold front impinging on this area from the
west. Temperatures have surged into the 70s across far southeast Oklahoma
with dew points in the low to mid 60s. Surface based CAPE values are already
around 2000 J/KG early this afternoon. There is also adequate deep layer
shear across the region to support severe storms. As the cap weakens, activity
is expected to ramp up later afternoon across far southeast Oklahoma
in the vicinity of the surface boundaries. As mentioned before, all modes of
severe weather will be possible across this area with tornadoes, damaging winds
and large hail all possible. There will be a lesser threat of severe weather
of severe weather across northeast Oklahoma and northwest Arkansas to the
north of the warm front. As the potential for severe storms winds down this
evening, the potential for heavy rain and flooding will increase as a mid-level
low currently over the Southwest sweeps across the area. The current Flash Flood
Watch looks good and will remain in place through noon on Friday. 2 to 4 inches
of rain still looks likely across the watch area with upwards of 6 inches of rain
in a few locations.
&&
.LONG TERM...
(Friday through Thursday)
Issued at 148 PM CST Thu Mar 2 2023
Showers will linger across portions of eastern Oklahoma and western Arkansas on
Friday morning before the aforementioned mid-low exits the area to the northeast.
There still could be some light snow mixed in with the rain in the higher terrain
of northwest Arkansas Friday morning. However, removed from the forecast at this
time.
Quiet weather is expected through the weekend with a weak cold front fizzling out
across the area on Saturday. A warming trend is expected through Monday with the
next cold front moving through Monday afternoon/evening before stalling out across
north Texas on Tuesday. The chances of showers increase north of the stalled boundary
Tuesday into Wednesday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1128 AM CST Thu Mar 2 2023
Poor aviating conditions are expected through the period, with
multiple opportunities for thunderstorm impacts, in addition to
prolonged reduced visibilities and ceilings in rain. MLC/FSM
likely to have the most thunderstorm impact from mid to late
afternoon into the evening, including potential for strong to
severe wind gusts. IFR visibilities and ceilings will prevail for
several hours tonight into tomorrow morning following the
thunderstorms. Some improvement in the visibilities can be
expected mid to late morning tomorrow at the E OK terminals as the
rain moves out, but MVFR ceilings will persist.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 41 60 38 64 / 90 90 0 0
FSM 47 57 38 66 / 100 100 0 0
MLC 42 59 40 67 / 100 80 0 0
BVO 37 60 33 63 / 90 80 0 0
FYV 41 53 36 65 / 100 90 0 0
BYV 42 49 36 62 / 100 90 0 0
MKO 42 56 38 63 / 100 90 0 0
MIO 40 53 36 61 / 100 90 0 0
F10 41 58 38 64 / 100 90 0 0
HHW 44 58 39 66 / 90 50 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ049-053-063-068>076.
AR...Flood Watch through Friday morning for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...22Hazardous weather outlook, Mar 2, 12:27 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1227 PM CST Thu Mar 2 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-031130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1227 PM CST Thu Mar 2 2023
...SEVERE THUNDERSTORM AND HEAVY RAIN THREAT THROUGH TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA...Along and South of Interstate 40.
ONSET...Mid Afternoon.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Southeast Oklahoma, Mid Afternoon and
Evening.
FLASH FLOOD.
RISK...Elevated.
AREA...Southeast of Interstate 44.
ONSET...Mid Afternoon.
HEAVY RAIN.
RISK...Significant.
AREA...Southeast Of Interstate 44.
ONSET...Mid Afternoon.
SIGNIFICANT WINDS.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Evening.
DISCUSSION...
Widespread heavy rainfall, with an elevated threat of flash
flooding, will impact much of northwest Arkansas and eastern
Oklahoma to the southeast of Interstate 44 through tonight. Much
of that portion of the area will see from 2 to 4 inches of rain,
with localized amounts up to 6 inches possible. The rain will also
lead to flooding on area rivers.
Thunderstorms are ongoing early this afternoon across far
northeast Oklahoma and far northwest Arkansas, featuring a large
hail threat. These early afternoon thunderstorms will shift
northward into Kansas and Missouri by 2 pm. Additional, stronger
thunderstorms are expected to develop mid to late this afternoon
and continue into the evening hours, focused across areas along
and south of Interstate 40. Hail up to the size of tennis balls,
damaging winds and tornadoes will all be possible. Far southeast
Oklahoma will have the highest threat for tornadoes, possibly
strong.
Strong and gusty northwest winds will spread into much of the
area tonight as the low pressure system responsible for the severe
weather and flooding moves over the area. Some gusts around 40
mph will be possible, especially over the higher terrain of
northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY AND WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty northwest winds will continue behind the system Friday.
There is a slight chance of rain turning to snow for parts of far
northeast Oklahoma early Friday morning but no impacts are
expected at this time.
South winds will increase Sunday and Monday with warmer
temperatures, which could result in at least limited fire weather
potential.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders may need to respond to
impacts from severe weather and flooding. Watches and warnings
will likely be required this afternoon into the overnight hours.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Mar 2, 12:40 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL MIAMI 36.86N 94.90W
03/02/2023 E1.75 INCH OTTAWA OK PUBLIC
&&
JDSLocal storm report, Mar 2, 12:43 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1243 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 2 SSW COMMERCE 36.92N 94.88W
03/02/2023 E0.88 INCH OTTAWA OK TRAINED SPOTTER
SPOTTER 2SSW OF COMMERCE REPORTED NICKEL
SIZE HAIL.
&&
JDSLocal storm report, Mar 2, 12:45 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL MIAMI 36.87N 94.88W
03/02/2023 E1.25 INCH OTTAWA OK PUBLIC
&&
JDSLocal storm report, Mar 2, 1:00 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 1 NW MIAMI 36.89N 94.89W
03/02/2023 E1.75 INCH OTTAWA OK TRAINED SPOTTER
HAIL COVERED THE GROUND. ALSO, NUMEROUS
SMALL BRANCHES DOWN.
&&
JDSLocal storm report, Mar 2, 2:04 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
204 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL HINDSVILLE 36.15N 93.86W
03/02/2023 E0.75 INCH MADISON AR PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
JDSLocal storm report, Mar 2, 2:12 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
212 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 2 S NARCISSA 36.77N 94.93W
03/02/2023 E1.50 INCH OTTAWA OK EMERGENCY MNGR
EMERGENCY MANAGER RELAYED REPORT OF 1.50
INCH HAIL 2 MILES SOUTH OF NARCISSA. TIME
ESTIMATED BY RADAR.
&&
JDSThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 7:41 AM CST | River Flood Warning | TSA | LeFlore | 46 hr |
| Mar 2, 7:45 AM CST | River Flood Advisory | TSA | Pushmataha | 37 hr |
| Mar 2, 12:02 PM CST | Special Weather Statement | TSA | Delaware | 28 min |
| Mar 2, 12:17 PM CST | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa | 43 min |
| Mar 2, 12:39 PM CST | Special Weather Statement | TSA | Nowata | 36 min |
| Mar 2, 4:05 PM CST | Special Weather Statement | TSA | Haskell | 25 min |
| Mar 2, 4:11 PM CST | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Pittsburg | 34 min |
| Mar 2, 4:19 PM CST | Areal Flood Advisory | TSA | Pittsburg | 116 min |
| Mar 2, 4:27 PM CST | Special Weather Statement | TSA | Pittsburg | 33 min |
| Mar 2, 4:37 PM CST | Special Weather Statement | TSA | McIntosh | 23 min |
| Mar 2, 4:39 PM CST | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 51 min |
| Mar 2, 4:49 PM CST | Severe Thunderstorm Warning | TSA | Choctaw | 41 min |
| Mar 2, 4:59 PM CST | Special Weather Statement | TSA | Pittsburg | 31 min |
| Mar 2, 5:18 PM CST | Severe Thunderstorm Warning | TSA | Latimer, Pittsburg, Pushmataha | 27 min |
| Mar 2, 5:21 PM CST | Tornado Warning | TSA | Choctaw, Pushmataha | 24 min |
| Mar 2, 5:25 PM CST | Special Weather Statement | TSA | Haskell, Sequoyah | 35 min |
| Mar 2, 5:30 PM CST | Tornado Warning | TSA | Choctaw | 15 min |
| Mar 2, 5:31 PM CST | Severe Thunderstorm Warning | TSA | Pushmataha | 23 min |
| Mar 2, 5:35 PM CST | Severe Thunderstorm Warning | TSA | Latimer, LeFlore, Pittsburg, Pushmataha | 40 min |
| Mar 2, 5:41 PM CST | Tornado Warning | TSA | Choctaw | 34 min |
| Mar 2, 5:48 PM CST | Areal Flood Advisory | TSA | Haskell, Latimer, Muskogee, Pittsburg, Pushmataha, Sequoyah | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.